Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 48, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at May 22, 2011, 2:16 PM CDT for Sauk County, Wisconsin. It was in force for 14 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2011, 2:16 PM CDT (19:16 UTC)
- Expired
- May 22, 2011, 2:30 PM CDT
- In force
- 14 min
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Sauk County, WI
The radar
The La Crosse radar (KARX), 81 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 2:22 PM CDT | HAIL 0.25 | La Valle, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 2:04 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.3 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 351 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1006 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
The text
As transmitted, in the capitals the NWS used until 2016.
561
WUUS53 KMKX 221916
SVRMKX
WIC111-221930-
/O.NEW.KMKX.SV.W.0048.110522T1916Z-110522T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
216 PM CDT SUN MAY 22 2011
THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN SAUK COUNTY IN SOUTH CENTRAL WISCONSIN...
* UNTIL 230 PM CDT
* AT 215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
SOUTH OF WONEWOC...OR 13 MILES WEST OF REEDSBURG...AND MOVING
NORTHEAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHWESTERN SAUK COUNTY...INCLUDING THE FOLLOWING LOCATIONS LA
VALLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING
FOR SOUTHEASTERN WISCONSIN.
LAT...LON 4365 9031 4365 9013 4364 9002 4353 9019
4354 9020 4355 9020 4355 9031 4356 9031
4364 9032
TIME...MOT...LOC 1917Z 212DEG 38KT 4356 9025
WIND...HAIL 60MPH 1.00IN
$$1 follow-up statement
093
WWUS53 KMKX 221930
SVSMKX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
230 PM CDT SUN MAY 22 2011
WIC111-221939-
/O.EXP.KMKX.SV.W.0048.000000T0000Z-110522T1930Z/
SAUK WI-
230 PM CDT SUN MAY 22 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SAUK COUNTY WILL
EXPIRE AT 230 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4365 9031 4365 9013 4364 9002 4353 9019
4354 9020 4355 9020 4355 9031 4356 9031
4364 9032
TIME...MOT...LOC 1929Z 212DEG 38KT 4367 9016
$$
DDVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 7:10 AM CDT, 7 hours 6 minutes earlier.
Area forecast discussion, May 22, 7:10 AM CDT, 7 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 710 AM CDT SUN MAY 22 2011 .UPDATE... BASED ON LATEST TRENDS IN WEB CAMERAS...METAR AND RUC SOUNDINGS...IT APPEARS THAT THE DENSE FOG WILL LAST IN THE PORT WASHINGTON AND SHEBOYGAN AREAS FOR ANOTHER COUPLE OF HOURS. LAMP GUIDANCE AT SBM KEEPS THE DENSE FOG IN UNTIL 15Z...BUT RECENT IMPROVEMENTS IN VISIBILITIES FROM MILWAUKEE SOUTH TO THE ILLINOIS BORDER HAVE OCCURRED WITH SOUTHEAST WINDS SO WILL BE A TAD MORE OPTIMISTIC THAN THAT. VISIBILE SATELLITE SHOWS A PATCH OF THICK MID AND HIGH CLOUDS THAT WILL REDUCE THE AMOUNT OF INSOLATION TO HELP BURN OFF THE FOG. THE FLOW IS STILL LIGHT SOUTHEAST OFF THE LAKE AND THE TURN TO MORE SOUTHERLY WINDS APPEARS TO BE DELAYED A BIT. MARINE DENSE FOG ADVISORY CONTINUES UNTIL 15Z AND BEST GUESS IS THAT THERE WILL BE A STRATUS OR FOG DECK OVER THE OPEN WATERS FOR SOME TIME TODAY. WILL BE A CLOSE CALL AND THIS MAY NEED TO BE EXTENDED A BIT AS WELL. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...DENSE FOG ADVISORY UNTIL 9 AM CDT THIS MORNING FOR WIZ052-060. LM...DENSE FOG ADVISORY UNTIL 10 AM CDT THIS MORNING FOR LMZ643>646. && VERY SHORT TERM/AVIATION/MARINE...CRAVEN/02
Hazardous weather outlook, May 22, 2:13 PM CDT, 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 213 PM CDT SUN MAY 22 2011 WIZ046-047-051-052-056>060-062>072-231915- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 213 PM CDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TONIGHT DEEP LOW PRESSURE WILL MOVE FROM MINNESOTA INTO NORTHERN WISCONSIN TONIGHT. AN ASSOCIATED COLD FRONT WILL SWEEP EAST ACROSS EASTERN IOWA LATE THIS AFTERNOON INTO SOUTHERN WISCONSIN THIS EVENING. THERE WILL BE SUFFICIENT INSTABILITY AND WIND SHEAR TO SUPPORT SEVERE THUNDERSTORMS THIS AFTERNOON AND NIGHT. A TORNADO WATCH HAS BEEN ISSUED FOR THE AREA UNTIL 10 PM CDT THIS EVENING. THE FULL SPECTRUM OF SEVERE WEATHER INCLUDING LARGE HAIL...DAMAGING WINDS...TORNADOES...AND HEAVY RAINFALL ARE LIKELY. SUPER CELLS WITH LARGE HAIL AND TORNADOES ARE EXPECTED OVER SOUTH CENTRAL WISCONSIN LATE THIS AFTERNOON...WITH THE ACTIVITY EVOLVING INTO A FAST MOVING SQUALL LINE WITH DAMAGING WIND GUSTS AND HAIL INTO THE EARLY EVENING HOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY THERE IS A CHANCE FOR MORE THUNDERSTORMS ON MONDAY. SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING. LMZ643>646-231915- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 213 PM CDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TONIGHT AREAS OF DENSE FOG ARE EXPECTED TO PERSIST OVER THE NEAR SHORE WATERS INTO THE EVENING. HENCE A DENSE FOG ADVISORY IS IN EFFECT UNTIL 10 PM CDT. BREEZY SOUTH WINDS WILL APPROACH SMALL CRAFT ADVISORY LEVELS TODAY. THUNDERSTORMS ARE LIKELY LATE THIS AFTERNOON AND EVENING. STRONG TO SEVERE WINDS AND HAIL ARE EXPECTED. A TORNADO WATCH IS IN EFFECT UNTIL 10 PM CDT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY A COLD FRONT WILL PRODUCE A SHARP WIND SHIFT TO THE NORTH MONDAY NIGHT CONTINUING INTO TUESDAY. WINDS AND WAVES WILL AGAIN APPROACH SMALL CRAFT ADVISORY LEVELS DURING THIS PERIOD. LOW PRESSURE MOVING INTO THE OHIO VALLEY WEDNESDAY INTO THURSDAY COMBINED WITH A COLD POLAR HIGH OVER ONTARIO WILL RESULT IN BRISK NORTHEAST WINDS AND THE POTENTIAL FOR HIGH WAVES. WWW.WEATHER.GOV/MKX MBK
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 12:00 AM CDT | Dense Fog Advisory | MKX | Kenosha, Milwaukee, Ozaukee, Racine, Sheboygan | 7 hr |
| May 22, 2:49 PM CDT | Severe Thunderstorm Warning | MKX | Marquette | 41 min |
| May 22, 2:57 PM CDT | Tornado Warning | MKX | Marquette | 29 min |
| May 22, 3:16 PM CDT | Severe Thunderstorm Warning | MKX | Green Lake, Marquette | 14 min |
| May 22, 4:04 PM CDT | Severe Thunderstorm Warning | MKX | Green Lake | 26 min |
| May 22, 4:41 PM CDT | Severe Thunderstorm Warning | MKX | Columbia, Dane, Dodge | 34 min |
| May 22, 5:21 PM CDT | Severe Thunderstorm Warning | MKX | Dane, Dodge, Jefferson | 39 min |
| May 22, 5:41 PM CDT | Severe Thunderstorm Warning | MKX | Jefferson, Rock | 49 min |
| May 22, 5:48 PM CDT | Special Marine Warning | MKX | 42 min | |
| May 22, 5:54 PM CDT | Severe Thunderstorm Warning | MKX | Sauk | 51 min |
| May 22, 5:59 PM CDT | Severe Thunderstorm Warning | MKX | Dodge, Washington | 46 min |
| May 22, 6:00 PM CDT | Severe Thunderstorm Warning | MKX | Jefferson, Rock, Walworth, Waukesha | 45 min |
| May 22, 6:09 PM CDT | Tornado Warning | MKX | Sauk | 51 min |
| May 22, 6:25 PM CDT | Severe Thunderstorm Warning | MKX | Ozaukee, Sheboygan, Washington | 35 min |
| May 22, 6:28 PM CDT | Special Marine Warning | MKX | 92 min | |
| May 22, 6:31 PM CDT | Severe Thunderstorm Warning | MKX | Jefferson, Waukesha | 24 min |
| May 22, 6:39 PM CDT | Severe Thunderstorm Warning | MKX | Columbia, Sauk | 36 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.